People are caught in a terrible double bind. On the one hand they are told that chronic sleep deprivation can have negative health consequences including an increased risk of weight gain, type 2 diabetes and cognitive impairment. On the other hand, sleeping pill problems are not trivial complications as this reader writes.
Q. I’ve taken Lunesta for years to help me sleep. Recently, I find my mind is clouded the next day, so I would like to stop. A specialist in insomnia told me I do not have insomnia, but I had already gotten hooked on Lunesta. What is the best way to quit?
I stopped cold turkey three days ago, but I just can’t get to sleep. It takes hours and I’m very sleepy all the next day. If tapering off is better, how would you do it?
A. You are not the only person who has found that taking eszopiclone (Lunesta) to get to sleep at night results in impairment the next day. A randomized, placebo-controlled study of 91 individuals found that people who took 3 mg of eszopiclone at bedtime did not perform as well on tracking tests the following day (Journal of Clinical Psychopharmacology, Oct., 2012). It can be difficult for individuals to assess their own impairment in such situations.
Partly in response to the study, the FDA has recommended that starting doses of Lunesta be lowered to 1 mg. This may work to your advantage by making it easier for you to taper your dose gradually. It can take some time for rebound insomnia to fade.
Stories from Readers:
J.B. shared this sleeping pill experience:
“During my mother’s illness I became very stressed and had many nights of insomnia where skullcap, hot baths, etc. weren’t helping. I was given some samples of Lunesta to try. I woke up the three times I took it with a horrible metallic taste in my mouth, felt very groggy and had brain fog until I had some black tea, which helped clear my head.
“I did not feel rested. Since then I take daily adaptogenic herbs (Siberian ginseng…Holy Basil) and my sleep has improved! ”
We would bet that an “unpleasant metallic taste” is not the sort of side effect most health professionals would mention. It seems so trivial. Yet if it happened to you we suspect you would not be pleased. Interestingly, it is one of the most common complications of this sleeping pill. In clinical trials the 2 mg dose of Lunesta was linked to “unpleasant taste” in 17 percent of subjects. The 3 mg dose of Lunesta triggered this reaction in 34 percent of subjects.
Side Effects of Eszopiclone:
- unpleasant taste in the mouth
- next-day drowsiness
- dry mouth
- next-day memory impairment (anterograde amnesia)
For more information on the pros and cons of Lunesta and other sleeping pills, as well as alternative approaches to overcoming insomnia, we are sending you our Guide to Getting a Good Night’s Sleep. Others can download this recently revised 20-page guide at this link.